South Carolina, 2003

Damaging Wind in South Carolina, August 18, 2003

August 18, 2003 · NWS CAE · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 18, 1:34 PM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 18, 1:34 PM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
234 PM EDT MON AUG 18 2003

TONIGHT: BOUNDARY HAS SET UP ACROSS THE CWA JUST SOUTH OF CAE.
SHOWERS ARE DEVELOPING FROM AGS INTO MANNING. BOUNDARY IS EXPECTED
TO DRIFT TO THE SOUTH OVERNIGHT. TEMPERATURES ARE EXPECTED TO BE
NEAR NORMAL TONIGHT WITH PATCHY FOG DEVELOPING TOWARDS MORNING.

TUESDAY THROUGH THURSDAY: UPPER LEVEL RIDGE IS EXPECTED TO BUILD IN
OVER THE AREA WITH WARMER TEMPERATURES AND CONTINUED HIGH HUMIDITY.
DIURNAL AFTERNOON AND EVENING CONVECTION WILL BE EXPECTED AS WEAK
UPPER LEVEL SHORT WAVES WILL SLOWLY DRIFT AROUND IN THE MEAN RIDGE
PATTERN. MODES SEEM TO BE HANDLING THE UPPER LEVEL FEATURES FAIRLY
WELL.

THURSDAY THROUGH SATURDAY: STRONG COLD FRONT IS EXPECTED TO MOVE IN
HERE LATE FRIDAY AND INTO SATURDAY. TIMING IS STILL A PROBLEM WITH
FRONTS IN THE EXTENDED. MODELS TEND TO BE A BIT FAST. FRONT WILL
BECOME STATIONARY DURING THE WEEKEND WITH HIGHER POPS EXPECTED
DURING THE WEEKEND.

SUNDAY AND MONDAY: HIGH PRESSURE WILL DEVELOP OVER THE NE PART OF
THE US. HIGH WILL TRY TO BUILD DOWN THE COAST MONDAY AS FRONT WILL
SLIDE EAST. SHOULD BRING IN SOME COOLER TEMPERATURES FOR MONDAY.

CAE   72  90  69  89 /  10  20  10  20
AGS   72  91  69  90 /  10  20  10  20
SSC   72  90  69  89 /  10  20  10  20
OGB   73  91  70  90 /  20  20  10  20

.CAE...
GA...NONE.
SC...NONE.

JDB
Hazardous weather outlook, Aug 18, 4:35 AM EST, 12 hours 40 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-181130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
535 AM EDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...
A SLOW MOVING COLD FRONT WILL BE ACROSS THE AREA THIS AFTERNOON.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. A FEW OF THE
STRONGER STORMS COULD BECOME SEVERE PRODUCING LARGE HAIL AND
DAMAGING WINDS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Aug 18, 1:27 PM EST, 3 hours 48 minutes before
SCZ038-181900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
227 PM EDT MON AUG 18 2003

...STRONG THUNDERSTORMS WILL IMPACT CLARENDON COUNTY THROUGH 300 PM
EDT...

AT 227 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 5 MILES EAST OF MANNING. THE STORM WAS
NEARLY STATIONARY BUT COULD INCREASE IN SIZE AND AFFECT MANNING
BY 245 PM. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
MANNING AND TURBEVILLE THROUGH 300 PM EDT.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

TTH

The radar

The Columbia radar (KCAE), 68 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Calhoun

When
August 18, 5:15 PM EST
Where
Calhoun County, 9 mi E of Cameron
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.550, -80.567

Sheriff reported a couple of trees down at Stumphole and TV roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367987.